Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Bounds of divided universal Bernoulli numbers and universal Kummer congruences

Authors: Arnold Adelberg, Shaofang Hong and Wenli Ren
Journal: Proc. Amer. Math. Soc. 136 (2008), 61-71
MSC (2000): Primary 11B68, 11B83; Secondary 11A07
Published electronically: August 14, 2007
MathSciNet review: 2350389
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ p$ be a prime. We obtain good bounds for the $ p$-adic sizes of the coefficients of the divided universal Bernoulli number $ \tfrac{\hat{B}_n}{n}$ when $ n$ is divisible by $ p-1$. As an application, we give a simple proof of Clarke's 1989 universal von Staudt theorem. We also establish the universal Kummer congruences modulo $ p$ for the divided universal Bernoulli numbers for the case $ (p-1)\vert n$, which is a new result.

References [Enhancements On Off] (What's this?)

  • 1. A. Adelberg, Universal higher order Bernoulli numbers and Kummer and related congruences, J. Number Theory 84 (1) (2000), 119-135. MR 1782265 (2001g:11018)
  • 2. A. Adelberg, Kummer congruences for universal Bernoulli numbers and related congruences for poly-Bernoulli numbers, Int. Math. J. 1 (1) (2002), 53-63. MR 1825492 (2002d:11023)
  • 3. A. Adelberg, Universal Kummer congruences mod prime powers, J. Number Theory 109 (2004), 362-378. MR 2106486 (2005j:11018)
  • 4. F. Clarke, The universal von Staudt theorem, Trans. Amer. Math. Soc. 315 (1989), 591-603. MR 986687 (90a:11026)
  • 5. F. Clarke and C. Jones, A congruence for factorials, Bull. London Math. Soc. 36 (2004), 553-558. MR 2069019 (2005b:11020)
  • 6. I. Dibag, An analogue of the von Staudt-Clausen theorem, J. Algebra 87 (1984), 332-341. MR 739937 (85j:11028)
  • 7. S. Hong, Notes on Glaisher's congruences, Chinese Ann. Math. 21B (2000), 33-38. MR 1762270 (2001e:11007)
  • 8. A. Hurwitz, Über die Entwicklungskoeffizienten der lemniskatischen Funktionen, Math. Ann. 51 (1899), 196-226.
  • 9. N.M. Katz, The congruences of Clausen-von Staudt and Kummer for Bernoulli-Hurwitz numbers, Math. Ann. 216 (1975), 1-4. MR 0387293 (52:8136)
  • 10. M.R. Murty, Introduction to $ p$-adic analytic number theory, Studies in Advanced Mathematics, vol. 27, American Math. Soc., Providence, RI, 2002. MR 1913413 (2003c:11151)
  • 11. N. Ray, Extensions of umbral calculus I: Penumbral coalgebras and generalised Bernoulli numbers, Adv. Math. 61 (1986), 41-100. MR 847728 (88b:05019)
  • 12. W. Ren, S. Hong, and X. Zhou, A generalization of Wilson's theorem, J. Sichuan Univ. Nat. Sci. Ed. 43 (2006), 517-519. MR 2241947 (2007a:11006)
  • 13. L. Washington, $ p$-adic $ L$-functions and sums of powers, J. Number Theory 69 (1998), 50-61. MR 1611077 (99a:11134)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11B68, 11B83, 11A07

Retrieve articles in all journals with MSC (2000): 11B68, 11B83, 11A07

Additional Information

Arnold Adelberg
Affiliation: Department of Mathematics, Grinnell College, Grinnell, Iowa 50112-0806

Shaofang Hong
Affiliation: Mathematical College, Sichuan University, Chengdu 610064, People’s Republic of China

Wenli Ren
Affiliation: Mathematical College, Sichuan University, Chengdu 610064, People’s Republic of China, and Department of Mathematics, Dezhou University, Dezhou 253023, People’s Republic of China

Keywords: Divided universal Bernoulli numbers, universal von Staudt theorem, universal Kummer congruence, $p$-adic valuation
Received by editor(s): July 5, 2006
Received by editor(s) in revised form: December 1, 2006
Published electronically: August 14, 2007
Additional Notes: The second author is the corresponding author and was supported by New Century Excellent Talents in University Grant # NCET-06-0785, and by SRF for ROCS, SEM
Communicated by: Wen-Ching Winnie Li
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society